Subexponential-Time Algorithms for Maximum Independent Set in Pt-Free and Broom-Free Graphs

Gábor Bacsó, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Z. Tuza, Erik Jan van Leeuwen

Research output: Contribution to journalArticle

6 Citations (Scopus)


In algorithmic graph theory, a classic open question is to determine the complexity of the Maximum Independent Set problem on (Formula presented.)-free graphs, that is, on graphs not containing any induced path on t vertices. So far, polynomial-time algorithms are known only for (Formula presented.) (Lokshtanov et al., in: Proceedings of the twenty-fifth annual ACM-SIAM symposium on discrete algorithms, SODA 2014, Portland, OR, USA, January 5–7, 2014, pp 570–581, 2014), and an algorithm for (Formula presented.) announced recently (Grzesik et al. in Polynomial-time algorithm for maximum weight independent set on (Formula presented.)-free graphs. CoRR, arXiv:1707.05491, 2017). Here we study the existence of subexponential-time algorithms for the problem: we show that for any (Formula presented.), there is an algorithm for Maximum Independent Set on (Formula presented.)-free graphs whose running time is subexponential in the number of vertices. Even for the weighted version MWIS, the problem is solvable in (Formula presented.) time on (Formula presented.)-free graphs. For approximation of MIS in broom-free graphs, a similar time bound is proved. Scattered Set is the generalization of Maximum Independent Set where the vertices of the solution are required to be at distance at least d from each other. We give a complete characterization of those graphs H for which d-Scattered Set on H-free graphs can be solved in time subexponential in the size of the input (that is, in the number of vertices plus the number of edges):If every component of H is a path, then d-Scattered Set on H-free graphs with n vertices and m edges can be solved in time (Formula presented.), even if d is part of the input.Otherwise, assuming the Exponential-Time Hypothesis (ETH), there is no (Formula presented.)-time algorithm for d-Scattered Set for any fixed (Formula presented.) on H-free graphs with n-vertices and m-edges.

Original languageEnglish
Pages (from-to)1-18
Number of pages18
Publication statusAccepted/In press - Jul 16 2018


  • Approximation
  • H-free graphs
  • Independent set
  • Scattered set
  • Subexponential algorithms

ASJC Scopus subject areas

  • Computer Science(all)
  • Computer Science Applications
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Subexponential-Time Algorithms for Maximum Independent Set in Pt-Free and Broom-Free Graphs'. Together they form a unique fingerprint.

  • Cite this

    Bacsó, G., Lokshtanov, D., Marx, D., Pilipczuk, M., Tuza, Z., & van Leeuwen, E. J. (Accepted/In press). Subexponential-Time Algorithms for Maximum Independent Set in Pt-Free and Broom-Free Graphs. Algorithmica, 1-18.